Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 187, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 12, 2002, 5:48 PM CDT for Dent County, Shannon County, Texas County, Missouri. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2002, 5:48 PM CDT (22:48 UTC)
- Expired
- May 12, 2002, 6:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Dent County, MO, Shannon County, MO, Texas County, MO
The radar
The St Louis radar (KLSX), 153 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 6:20 PM CDT | Thunderstorm Wind 52 E | Midridge, MO | |
| May 12, 6:20 PM CDT | Hail 0.75 | Bunker, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 513 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 348 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 122248
SVRSGF
MOC065-203-215-122330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CDT SUN MAY 12 2002
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SHANNON COUNTY IN SOUTH CENTRAL MISSOURI
NORTHEASTERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI
DENT COUNTY IN SOUTH CENTRAL MISSOURI
* UNTIL 630 PM CDT
* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF
NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF
SALEM TO 9 MILES SOUTHWEST OF SALEM TO LICKING...AND MOVING
SOUTHEAST AT 55 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
SUMMERSVILLE BY 605 PM CDT.
EMINENCE BY 625 PM CDT.
THE TOWNS OF PRESCOTT...MONTAUK...DARIEN...YUKON AND STONE HILL ARE
ALSO IN THE PATH OF THESE STORMS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3779 9141 3759 9174 3741 9208 3706 9166
3711 9116 3770 9114
LINDENBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:01 PM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, May 12, 1:01 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 101 PM CDT SUN MAY 12 2002 LOOKS LIKE ANOTHER BUSY EVENING/NITE COMING ACROSS CWA. SGF RADAR SHOWING FAIRLY STRONG TSRA OVER SE KS ATTM...BEHIND THE COLD FRONT. WAITING FOR SVR TSRA BOX TO COME OUT ANY MINUTE. CLOUDS COVERS ALL CWA WHICH HAS KEPT TEMPERATURES IN THE LOW 70S TO MID 60S BEHIND THE FRONT. MAIN PROBLEM IS WHAT TO DO WITH FFA. WILL KEEP CURRENT THINKING AS PREVIOUS SHIFT AND TRIM OFF THE NWRN ZONES OF CWA AND PUT A LIKELY POP...BASED ON MESO ETA QPF FIELDS. WILL KEEP THE FFA FOR REST OF CWA FOR TONIGHT. LOOKS LIKE EARLY MORNING HOURS MOST OF THE UPPER SUPPORT (5H TROF) IS PUSHING EAST OF CWA. WILL GO WITH BLEND OF ETA/MAV FOR TEMPERATURES. NICE/MILD/DRY WEATHER FOR THE REST OF THE FORECAST. ANOTHER 5H TROF WILL BEGIN TO AFFECT CWA BY END OF NEXT WEEK...MADE ONLY MINOR CHANGES TO CURRENT EXTENDED. WILL SEND UPDATED AFD AFTER DETERMINE FFA GOES AND UPDATE ZONES FOR NEW SVR WEATHER BOX. SS
In the hours before
Local storm report, May 12, 4:10 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0408 PM BOLIVAR MO FLOOD
05/12/02 POLK HIWAY 83, 6 MILES NORTH
OF BOLIVAR, WATER OVER
ROAD, ROAD CLOSED.
REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 12, 4:44 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
444 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM LEBANON MO WIND DAMAGE
05/12/02 LACLEDE TREES UPROOTED AND ROOF
DAMAGE TO A BUSINESS.
ALSO FLOODING REPORTED
ALONG HIGHWAY 5 NORTH
OF LEBANON AND AT
BENNET SPRINGS.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 12, 4:47 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
447 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM CHARITY MO WIND DAMAGE
05/12/02 DALLAS TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, May 12, 4:59 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM GREENFIELD MO FLOOD
05/12/02 DADE HIGHWAY 245 AND 126
FLOODED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, May 12, 5:18 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
518 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM ROLLA MO .75 INCH HAIL
05/12/02 PHELPS REPORTED BY PUBLIC.Local storm report, May 12, 5:41 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
541 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM BOLIVAR MO .88 INCH HAIL
05/12/02 POLK REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 1:33 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 42 min |
| May 12, 1:59 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 46 min |
| May 12, 2:14 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 16 min |
| May 12, 2:26 PM CDT | Flash Flood Warning | SGF | Barton | 6 hr |
| May 12, 2:36 PM CDT | Flash Flood Warning | SGF | Cedar | 6 hr |
| May 12, 2:42 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 33 min |
| May 12, 2:51 PM CDT | Flash Flood Warning | SGF | Polk | 6 hr |
| May 12, 3:08 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 37 min |
| May 12, 3:32 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 43 min |
| May 12, 3:34 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 41 min |
| May 12, 3:45 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Pulaski | 45 min |
| May 12, 3:51 PM CDT | Flash Flood Warning | SGF | Camden, Dallas | 6 hr |
| May 12, 4:02 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk | 43 min |
| May 12, 4:19 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps | 41 min |
| May 12, 4:24 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 51 min |
| May 12, 4:27 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 48 min |
| May 12, 4:31 PM CDT | Flash Flood Warning | SGF | Dade | 3 hr |
| May 12, 4:33 PM CDT | Flash Flood Warning | SGF | Laclede, Pulaski | 3 hr |
| May 12, 4:35 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 40 min |
| May 12, 4:46 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski, Texas | 44 min |
| May 12, 4:58 PM CDT | Flash Flood Warning | SGF | Phelps | 3 hr |
| May 12, 5:06 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps | 39 min |
| May 12, 5:25 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper, Lawrence | 50 min |
| May 12, 5:26 PM CDT | Flash Flood Warning | SGF | Jasper, McDonald, Newton | 3 hr |
| May 12, 5:48 PM CDT | Flash Flood Warning | SGF | Texas, Wright | 3 hr |
| May 12, 6:00 PM CDT | Flash Flood Warning | SGF | Dent | 3 hr |
| May 12, 6:20 PM CDT | Severe Thunderstorm Warning | SGF | Hickory, St. Clair | 40 min |
| May 12, 6:27 PM CDT | Flash Flood Warning | SGF | Hickory | 3 hr |
| May 12, 6:40 PM CDT | Flash Flood Warning | SGF | Maries, Miller | 3 hr |
| May 12, 6:52 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper | 38 min |
| May 12, 6:57 PM CDT | Flash Flood Warning | SGF | Vernon | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.